Colorado, 2023

Avalanche in Colorado, February 25, 2023

February 25, 2023 · NWS GJT · 1 event in 1 county or zone

A series of winter storms brought heavy, wind swept snow, to the mountains of southwest Colorado from mid to late February. This snow fell on an older layer of snow that was deposited in late January and early February, which had become more faceted and weak.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of winter storms brought heavy, wind swept snow, to the mountains of southwest Colorado from mid to late February. This snow fell on an older layer of snow that was deposited in late January and early February, which had become more faceted and weak. As a result, an avalanche was triggered south of Vallecito Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 25, 4:16 AM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 25, 4:16 AM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
416 AM MST Sat Feb 25 2023

.SHORT TERM...(Today through Sunday night)
Issued at 244 AM MST Sat Feb 25 2023

The most obvious feature on the 25/00Z hand analysis chart is the
closed low off the NorCal coastline. This is because the Polar
Vortex...Bermuda High and EPac Ridge have been...and will
continue to be resilient features on the H500 map. We will be
seeing our one and only short break from winter weather over the
next 24 hours before the coastal storm arrives to the 4 Corners
region. Weak isentropic upglide is working it's way North across
our CWA this morning indicative of a mid level warm front. There
is enough moisture to make some mid level cloudiness in this warm
advection region which could lead to light snow over the northern
divide mountains this morning...but nothing of consequence is
expected. Otherwise the southerly flow tightens again as the
upstream system approaches and keeps high cloudiness and gusty
winds in place over the high country. This will be the warmest
day of the forecast and we may even touch normal highs in some of
the lower...snow free valleys. This is not expected over the
northern valleys and especially the inverted Uinta Basin which
continues to be the cold spot of the CWA and is even making Gunny
look toasty. We will drop back below normal Sunday as clouds
thicken and precipitation begins over southeast Utah near sunrise
and spreads to the Divide by mid day. This will be a quick moving
system as a stronger upstream kicker arrives to the PacNW region.
The strongest forcing remains across our southern CWA but much of
the high country will get a shot of orographic snowfall. Generally
3 to 6 inches of mountain snowfall should occur with this storm
from sunrise on Sunday to sunrise on Monday. Some of the higher
peaks in the southern San Juans and Park/Elkhead could see amounts
closer to 8-10 inches during this timeframe.

.LONG TERM...(Monday through Friday)
Issued at 244 AM MST Sat Feb 25 2023

The long and short of it is that the coming work week will continue
to be unsettled and cold. Current guidance keeps temperatures 10-15
degree below normal for the time of year throughout the week. Monday
will be generally quiet, with snow showers possible across the
mountains of eastern Utah and western Colorado associated with a
shortwave sneaking by to the north. The northern and central
Colorado mountains will be most favored during this period.

By Monday evening, the next Pacific trough moves onshore, and flow
becomes southwesterly aloft. Precipitation activity will become more
widespread during the overnight hours as energy and moisture
associated with this large system reaches the West Slope. This marks
the beginning of a long duration storm event. Several shortwaves
rounding the base of the parent trough from Tuesday into Wednesday
will bring periods of more intense precipitation to punctuate the
near-continuous activity during this 48 hour period.

By Wednesday morning, a longwave ridge building into the Gulf of
Alaska will force the trough over the western CONUS to become mobile
once more. At the same time, one more shortwave dropping through the
flow will reach the base of the longwave trough and phase with it,
allowing the shortwave to rapidly deepen and become a cutoff low in
the Great Basin. Up to this point, model solutions have been in
pretty good agreement, however discrepancies begin to crop up from
this point forward. There is poor agreement on details such as the
strength of the low, the speed of its passage over the Four Corners
states, and the exact track it takes. All these factors highly
influence the impact this low will have on eastern Utah and western
Colorado. A more southerly track, such as is currently favored by
the ECMWF and its ensemble suite, would limit precipitation to the
southern valleys, the San Juans, and the Abajos. A track that moves
over the Four Corners, such as favored by the GEFS/GFS, would still
favor the San Juans, but it would also allow precipitation to spread
into the central and even northern mountains. The slower the low
moves through the area, the longer there is for snow to accumulate
in the  mountains compared to a faster forward speed.

Sometime late Thursday or early Friday, this low will eject into the
southern Plains, and the longwave ridge will move in behind it. This
ridge will bring some quieter weather and maybe some slightly warmer
temperatures for Friday, although lingering snow shower activity
across the northern Colorado mountains will be possible.
Unfortunately, even as this ridge reaches eastern Utah and western
Colorado, it looks to begin deamplifying, and another longwave
Pacific trough will be slamming into the Pacific Northwest. So hold
onto your hats, folks, this cold and messy pattern shows no signs of
letting up any time soon.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 414 AM MST Sat Feb 25 2023

VFR conditions will prevail for the next 24 hours. Some low level
clouds across the higher terrain this morning will lift within the
next 2-3 hours, leaving only mid- to high-level clouds that
shouldn't impact aviation. Some LLWS is present this morning at
the higher elevation terminals, but this should also diminish by
midday. Winds at the surface will follow typical drainage patters,
but may be gusty during the afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Feb 25, 3:52 AM MST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
352 AM MST Sat Feb 25 2023

COZ001>014-017>023-UTZ022>025-027>029-261100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
352 AM MST Sat Feb 25 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Light snow is possible across the northern Colorado mountains this
morning but amounts should remain very light. Snow will then
return over far southeast Utah by sunrise on Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Cold and unsettled weather will continue through much of the
upcoming week. Travel impacts are likely at times especially over
the mountain passes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Southwestern San Juan Mountains

When
February 25, 9:00 AM MST to 9:15 AM MST
Where
Southwestern San Juan Mountains forecast zone
Deaths
2 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
State Official
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Two backcountry skiers unintentionally triggered an avalanche on a northwest-facing slope near Vallecito Reservoir. The avalanche was 12 to 30 inches deep and about 200 feet wide at the crown face. It ran about 300 vertical feet through a burn scar, stumps, small aspens, and thick willows. Both of the skiers were buried and did not survive. The time of the avalanche is unknown, but occurred sometime during the mid morning hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Southwestern San Juan Mountains2023-02-25MaleUnknownDirect
Avalanche, Southwestern San Juan Mountains2023-02-25MaleUnknownDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075012.